Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Alcoholic, drug addict. Want to detox. Prescribed with Subaxone, Methadone. Treatment?

What is the cost of your consultation? My 36 year old son has been a long-time alcoholic and drug abuser. During the past year he started using heroin . He s tried to detox on his own several times but always went back. He used methadone for some period, and a few months ago he went to a doctor who prescribed Suboxone . Supposedly this doctor said my son was fairly healthy. As far as I can tell, my son didn t follow the plan and so eventually went back to methadone and/or heroin. He lives in Colorado but this week I brought him back to Georgia so I could help him during the detox process. Now I find he is in much worse physical condition than I could imagine, this after seeing him for Christmas. During the past two months he starting shooting black tar heroin, whereas before he said he was smoking it only. He is 6 3 and probably weighs less than 130. He appears jaundiced to me, but he said the heroin made his skin turn that color. He has no muscle mass at all, where he used to be broad shouldered and strong. I fear for his life. His last dose was about 18-24 hours ago, and now he is so week he cannot open a can. I had to help him hold a bowl of soup earlier, My question is - and I know you cannot diagnose without examining him, but do you think he is in immediate danger? He s been very resistent to seeing a doctor or going to an emergency room, but I will call an ambulance if necessary. Would you recommend going to an emergency room, seeing a medical doctor or psychiatrist? Also, he is penniless. He did work as a computer systems engineer, but now he can hardly turn on the computer.
Asked On : Sat, 19 May 2012
Answers:  1 Views:  112
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics
Addiction Medicine Specialist 's  Response

Please take him to the ER as soon as possible. I feel he is jaundiced, as you suspected. He would find it difficult to go through the withdrawal process without medical help. Till then keep giving him lots of fluids. This time, once he is detoxified, try putting him on naltrexone to keep him off opioids. He will need to stay with someone who can keep an eye on him and make sure he is taking his medicines as prescribed.

Best wishes.
Answered: Sun, 28 Jul 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor